Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Neurol. 2005 Aug;62(8):1217-20.

Effect of discontinuing aspirin therapy on the risk of brain ischemic stroke.

Author information

  • 1Department of Neurology, Centre Hospitalier Universitaire Vaudois, Lausanne, Switzerland.

Abstract

BACKGROUND:

Aspirin, or acetylsalicylic acid, is widely used to prevent ischemic vascular disease. Clinical and experimental data suggest that a rebound effect occurs 4 or fewer weeks after interruption of aspirin therapy.

OBJECTIVE:

To study the discontinuation of aspirin therapy as a risk factor for ischemic stroke (IS).

DESIGN:

Case-control study.

SETTING:

Stroke unit.

PARTICIPANTS:

Three hundred nine patients with IS or transient ischemic attack undergoing long-term aspirin treatment before their index event and 309 age-, sex-, and antiplatelet therapy-matched controls who had not had an IS in the previous 6 months.

METHODS:

We compared the frequency of aspirin therapy discontinuation during the 4 weeks before an ischemic cerebral event in patients and the 4 weeks before interview in controls.

RESULTS:

The 2 groups had a similar frequency of risk factors, except for coronary heart disease, which was more frequent in patients (36% vs 18%; P < .001). Aspirin use had been discontinued in 13 patients and 4 controls. Aspirin interruption yielded an odds ratio for IS/transient ischemic attack of 3.4 (95% confidence interval, 1.08-10.63; P < .005) after adjustment in a multivariable model.

CONCLUSIONS:

These results highlight the importance of aspirin therapy compliance and give an estimate of the risk associated with the discontinuation of aspirin therapy in patients at risk for IS, particularly those with coronary heart disease.

Comment in

PMID:
16087761
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk